Outer measure and utility
AbstractIn most economics textbooks there is a gap between the non-existence of utility functions and the existence of continuous utility functions, although upper semi-continuity is sufficient for many purposes. Starting from a simple constructive approach for countable domains and combining this with basic measure theory, we obtain necessary and sufficient conditions for the existence of upper semi-continuous utility functions on a wide class of domains. Although links between utility theory and measure theory have been pointed out before, to the best of our knowledge this is the first time that the present route has been taken.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoPaper provided by HAL in its series Working Papers with number hal-00354246.
Date of creation: Oct 2008
Date of revision:
Note: View the original document on HAL open archive server: http://hal.archives-ouvertes.fr/hal-00354246/en/
Contact details of provider:
Web page: http://hal.archives-ouvertes.fr/
preferences; utility theory; measure theory; outer measure;
Other versions of this item:
- C60 - Mathematical and Quantitative Methods - - Mathematical Methods; Programming Models; Mathematical and Simulation Modeling - - - General
- D01 - Microeconomics - - General - - - Microeconomic Behavior: Underlying Principles
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Neuefeind, Wilhelm, 1972. "On continuous utility," Journal of Economic Theory, Elsevier, vol. 5(1), pages 174-176, August.
- Jaffray, Jean-Yves, 1975. "Existence of a Continuous Utility Function: An Elementary Proof," Econometrica, Econometric Society, vol. 43(5-6), pages 981-83, Sept.-Nov.
- Tapan Mitra & M. Ozbek, 2013. "On representation of monotone preference orders in a sequence space," Social Choice and Welfare, Springer, vol. 41(3), pages 473-487, September.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (CCSD).
If references are entirely missing, you can add them using this form.